What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 6, 6:30 AM EST, 2 hours earlier.
Area forecast discussion, May 6, 6:30 AM EST, 2 hours before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
730 AM EDT Fri May 6 2022
.SYNOPSIS...
Slow moving system brings unsettled weather overnight through
Saturday night. High pressure yields dry and warm, but not
humid, weather Sunday through most of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 600 AM Friday...
No major changes made to public forecast parameters, just minor
POP tweaks. This update was mainly to tweak Some TAFs to account
for anticipated breaks in the precip.
As of 245 AM Friday...
A few returns on radar have skirted the area so far overnight,
but it's an open question how many of them have actually had
precip reach the ground. Regardless, as the surface low and its
upper-level support pushes closer to the region, rain chances
will increase heading towards sunrise and into the morning
hours. There are some nocturnal t-storms ongoing along the
northern TN border and in SE KY, and these are heading northeast
towards us. If they hold together, some of the lead storms could
arrive into WV around 4am or a bit later (assuming nothing pops
up ahead of them), and they are about to move into our VA
counties. Looking at model soundings, there is definitely some
elevated CAPE above the nocturnal inversion, so this activity
definitely could hold together to reach WV.
SPC did spread the Slight risk area north a bit for the initial
Day 1 forecast, with wind being the greatest risk thanks to
stronger winds aloft. The hail threat can't be ruled out thanks
to wet bulb zero levels around or under 10kft, and turning low-
level hodographs on forecast soundings would point towards a
non-zero tornado threat, as well. A wild card for today and
tonight will be the flood risk, especially over the northeastern
part of the CWA. If convection becomes very widespread and is
dropping very heavy rain, rain totals at least flooding could
become a concern, and perhaps flash flooding as well. However,
as of now a Flood Watch was not issued, as there was quite a bit
of variation in model guidance leading to lower confidence in
potential rain totals.
The most widespread t-storm activity with the greatest potential
for significant rain totals looks likely to be this afternoon
and evening. After this morning activity pushes through, models
were indicating a bit of a break between that and the afternoon
activity. The timing of this break is a bit up in the air, but
generally a 14z-19z (10am-3pm) time frame seemed to be the best
compromise between the available model data. The entire area
won't see a break for the whole window, but rather the break
in rain will shift across the area from southwest to northeast
during that time.
Winds will become S-SW'ly today, and may get a bit gusty at
times, especially over the higher terrain of the southeastern
third of the CWA, but most gusts should stay under 25 mph.
Despite the cloud cover and incoming precip, the warm start to
the day and south to southwesterly winds should allow highs to
rise into the lower and mid-70s in lower elevations, close to
seasonal norms.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 215 AM Friday...
Most models have the main feature, the low causing all the
unsettled weather, positioned directly centered and overhead the
area to start this period off on Saturday morning. This will
continue elevated POPs across the area along with possible
thunderstorms until the low drives off to the east by late
Saturday evening. Chances of rain will continue along the
mountains due to wrap flow, but will fade away by very early
Sunday morning. This low pressure system will also leave behind
cooler than normal temperatures through Sunday which is a relief
from the anomalously high temperatures that were recently
observed the past few days.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 215 AM Friday...
High pressure makes a come back and will build in behind the
the aforementioned low. This will leave the area with average
temperatures and settled weather through most of the extended
period. At the tale end of the period, starting Thursday,
chances of rain arise in response to the same low pressure
system that made its mark on the area which will come back to
affect the area a second time. The low is forecast to spin
fairly stationary over the Atlantic and then will make a another
pass at us from the south by Thursday, possibly promoting
unsettled weather into Friday with showers and thunderstorms.
Long range models are fairly in line with this solution,
therefore accepted central guidance for the remainder of this
period.
&&
.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
As of 715 AM Friday
Conditions have trended down for locations getting rain, with
mainly MVFR conditions in these areas, but locally IFR at
times. These showers and reduced flight conditions will push
northeast through the next few hours, with the heaviest and
steadiest rain now shifting to the northern half of the CWA,
currently (or soon) impacting PKB, CKB, and EKN.
A break is likely to move from SW to NE across the area in the
mid-morning to early afternoon hours, with another, more
widespread round of showers and storms pushing across in the
afternoon and evening. The break was accounted for to a degree
in the TAFs by going from prevailing showers to VCSH for a time,
though the timing may be off for some sites. Went VCSH during
the expected break, as well, in case a few showers fill into the
gaps. In addition to the lower CIGs and vsby with showers and
t-storms this afternoon, models were still going strong on IFR
CIGs and perhaps vsby late this evening and overnight as the low
moves directly over the area.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of showers/storms and associated
ceiling and visibility reductions will vary tonight into Friday.
Timing of CIG/vsby reductions after 00z Saturday could differ
from the TAFs.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
EDT 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
CRW CONSISTENCY H H H H H H H H H H M M
HTS CONSISTENCY H M H H H H H H H H H H
BKW CONSISTENCY H H M H M M H H M H H H
EKN CONSISTENCY H H H H H H H M H H M H
PKB CONSISTENCY H M H M H H H H H H H H
CKB CONSISTENCY H H H H M H H M M M H H
AFTER 12Z SATURDAY...
IFR conditions possible late Friday night into Saturday, and
then in fog/stratus Saturday night into Sunday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...FK/JZ
NEAR TERM...FK
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...FK
Hazardous weather outlook, May 6, 3:22 AM EST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
422 AM EDT Fri May 6 2022
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-070830-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
422 AM EDT Fri May 6 2022
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
The entire area is under a severe and excessive rainfall threat
today. Thunderstorms are expected throughout the day. A few storms
may become strong to severe with the primary threats being wind and
hail; however, an isolated tornado cannot be ruled out. Locally heavy
rain may cause water issues, especially near low lying and flood
prone areas.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, May 6, 7:07 AM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
807 AM EDT Fri May 6 2022
KYZ101>103-105-OHZ087-WVZ005-006-061230-
Boyd KY-Greenup KY-Carter KY-Lawrence KY-Lawrence OH-Wayne WV-
Cabell WV-
807 AM EDT Fri May 6 2022
...A line of thunderstorms will impact portions of Boyd,
southeastern Greenup, Lawrence, Carter, southern Lawrence, Cabell
and northern Wayne Counties through 830 AM EDT...
At 806 AM EDT, Doppler radar was tracking a line of thunderstorms
near Durbin, or 8 miles south of Cannonsburg, moving northeast at 60
mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Huntington, Ashland, Ironton, Grayson, Louisa, Coal Grove, Olive
Hill, Wayne, Chesapeake, Proctorville, Blaine, Beech Fork State Park,
Cannonsburg, Grayson Lake State Park, Yatesville Lake State Park,
Barboursville, Kenova, Milton, Catlettsburg and Ceredo.
This includes the following highways...
Interstate 64 in Kentucky between mile markers 162 and 191.
Interstate 64 in West Virginia between mile markers 1 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3868 8244 3859 8236 3858 8232 3838 8207
3831 8221 3819 8228 3796 8281 3800 8294
3796 8299 3798 8302 3804 8300 3811 8289
3817 8292 3817 8298 3820 8301 3818 8305
3827 8317 3819 8323 3822 8330 3823 8329
TIME...MOT...LOC 1206Z 240DEG 53KT 3827 8269
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
19Special weather statement, May 6, 7:29 AM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Charleston WV
829 AM EDT Fri May 6 2022
KYZ101>103-105-OHZ087-WVZ005-006-061300-
Boyd KY-Greenup KY-Carter KY-Lawrence KY-Lawrence OH-Wayne WV-
Cabell WV-
829 AM EDT Fri May 6 2022
...A strong thunderstorm will impact portions of Boyd, south central
Greenup, Lawrence, southeastern Carter, southeastern Lawrence, Cabell
and northern Wayne Counties through 900 AM EDT...
At 828 AM EDT, Doppler radar was tracking a cluster of thunderstorms
near Beech Fork State Park, moving northeast at 55 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor water problems could be possible.
Locations impacted include...
Huntington, Ashland, Grayson, Louisa, Coal Grove, Wayne, Chesapeake,
Proctorville, Blaine, Beech Fork State Park, Cannonsburg, Grayson
Lake State Park, Yatesville Lake State Park, Barboursville, Kenova,
Milton, Catlettsburg, Ceredo, Fort Gay and Coalton.
This includes the following highways...
Interstate 64 in Kentucky between mile markers 171 and 191.
Interstate 64 in West Virginia between mile markers 1 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3820 8326 3845 8274 3866 8236 3859 8236
3859 8221 3847 8206 3837 8205 3834 8218
3823 8226 3795 8281 3800 8294 3797 8298
3800 8302 3811 8289 3817 8292 3817 8298
3820 8301 3818 8305 3824 8314 3819 8323
TIME...MOT...LOC 1228Z 237DEG 46KT 3834 8247
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
19Special weather statement, May 6, 7:59 AM EST, 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
859 AM EDT Fri May 6 2022
KYZ102-103-105-OHZ087-WVZ005>007-013-014-061330-
Boyd KY-Carter KY-Lawrence KY-Lawrence OH-Mason WV-Lincoln WV-
Wayne WV-Cabell WV-Putnam WV-
859 AM EDT Fri May 6 2022
...A cluster of thunderstorms will impact portions of Boyd,
Lawrence, southeastern Carter, southeastern Lawrence, southwestern
Mason, Cabell, southwestern Putnam, northwestern Lincoln and Wayne
Counties through 930 AM EDT...
At 858 AM EDT, Doppler radar was tracking a cluster of thunderstorms
near Beech Fork State Park, moving northeast at 55 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor water problems could be possible.
Locations impacted include...
Huntington, Louisa, Wayne, Hamlin, Chesapeake, Proctorville, Blaine,
Beech Fork State Park, Cannonsburg, Grayson Lake State Park,
Yatesville Lake State Park, Hurricane, Barboursville, Kenova, Milton,
Catlettsburg, Ceredo, Fort Gay, Denton and Burnaugh.
This includes the following highways...
Interstate 64 in Kentucky between mile markers 182 and 191.
Interstate 64 in West Virginia between mile markers 1 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3831 8291 3864 8208 3840 8190 3835 8191
3789 8268 3797 8283 3800 8294 3800 8296
3796 8299 3797 8302 3800 8302 3804 8300
3805 8296 3809 8293 3812 8289 3817 8292
3817 8298 3820 8301 3819 8306 3820 8305
TIME...MOT...LOC 1258Z 237DEG 48KT 3826 8236
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
19Special weather statement, May 6, 8:18 AM EST, 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
918 AM EDT Fri May 6 2022
WVZ007-008-014-015-061345-
Jackson WV-Mason WV-Kanawha WV-Putnam WV-
918 AM EDT Fri May 6 2022
...A strong thunderstorm will impact portions of east central Mason,
north central Kanawha, northern Putnam and southeastern Jackson
Counties through 945 AM EDT...
At 918 AM EDT, Doppler radar was tracking a strong thunderstorm over
Winfield, moving northeast at 40 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor water issues could occur.
Locations impacted include...
Winfield, Eleanor, Buffalo, Kenna, Teays Valley, Bancroft, Given,
Fraziers Bottom, Kentuck, Liberty and Fairplain.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 118 and 134.
Interstate 64 in West Virginia near mile marker 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3845 8194 3861 8206 3879 8170 3860 8153
TIME...MOT...LOC 1318Z 237DEG 33KT 3852 8190
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
19NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029918, 1029928, 1014873, 1029933, 1015698, 1014877, 1029947, 1014884, 1014885, 1014887, 1014889, 1014891, 1015672, 1015686, 1029951, 1022145, 1022148, 1022143, 1022888, 1022157, 1022147, 1022887, 1022894, 1022141, 1022146, 1022896, 1022154.